MAUDE Adverse Event Report: CARDINAL HEALTH MEXICO SABER 3MM8CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CARDINAL HEALTH MEXICO SABER 3MM8CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for analysis but has not yet been received.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During dilatation with a 3mm x 8cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter for an interventional procedure, the balloon could not continue to pressurize when the pressure pump was used to hit 8 atmospheres (atm) and it ruptured.Therefore, the lesion could not be pre-expanded normally and the balloon was withdrawn.There was no reported patient injury.The patient underwent an anterograde puncture on the left superficial artery to see the left anterior tibial artery occlusion.The device will be returned for evaluation.
 
Additional Manufacturer Narrative
Please note update to the udi# in section d4.During dilatation with a 3mm x 8cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter for an interventional procedure, the balloon could not continue to pressurize when the pressure pump was used to hit eight atmospheres (atm) and it ruptured.Therefore, the lesion could not be pre-expanded normally and the balloon was withdrawn.There was no reported patient injury.The patient underwent an anterograde puncture on the left superficial artery to see the left anterior tibial artery occlusion.The device was not returned for evaluation despite multiple attempts.A product history record (phr) review of lot 82170164 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.Vessel characteristics, although unknown and procedural factors likely contributed to the reported event.However, with the limited amount of information available regarding lesion characteristics and without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the safety information in the instructions for use ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
The device was returned and section d9 was updated accordingly.The completed engineering report will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
During dilatation with a 3mm x 8cm x 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter for an interventional procedure, the balloon could not continue to pressurize when the pressure pump was used to hit eight atmospheres (atm) and it ruptured.Therefore, the lesion could not be pre-expanded normally and the balloon was withdrawn.There was no reported patient injury.The patient underwent an anterograde puncture on the left superficial artery to see the left anterior tibial artery occlusion.It was reported that the device was available to be returned but it was not returned despite multiple attempts.The product was returned for analysis.A non-sterile saber 3mm x 8cm 150 was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon appears to have been previously inflated.No other anomalies were observed.Per functional analysis, balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage of water was observed coming from the middle area of the balloon.Per sem analysis, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface most probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82170164 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis.However, the exact cause cannot be determined.A leakage was confirmed through analysis of the returned device as a rupture was noted on the balloon surface.The outer surface of the balloon presented evidence of scratch marks adjacent to the balloon rupture.It is likely vessel characteristics and procedural factors contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3MM8CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico 11000
MX  11000
Manufacturer (Section G)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico 11000
MX   11000
Manufacturer Contact
karla castro
14201 nw 60th ave
miami lakes 33014
7863138372
MDR Report Key12432129
Report Number9616099-2021-04839
Device Sequence Number19764580
Product Code LIT
UDI-Device Identifier20705032069332
UDI-Public20705032069332
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2022
Device Model NumberN/A
Device Catalogue Number48003008X
Device Lot Number82170164
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer09/09/2021
11/02/2021
11/24/2021
Initial Report FDA Received Date09/07/2021
Supplement Report FDA Received Date09/24/2021
11/02/2021
12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/10/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PRESSURE PUMP
Patient Age76 YR
Patient SexMale